[Severe tricyclic antidepressants poisoning--a case study].

Abstract

Long QT syndrome is a disease characterized by periodic or constant prolongation of QT interval and attacks of ventricular polymorphic tachycardia known as torsade de pointes. It may appear as a result of various medicines application, both anti-arrhythmic and non-cardiovascular. Currently, a list of medicines which may cause proarrhythmic action in consequence of QT prolongation is long and constantly updated. It contains tricyclic antidepressants, which are the most toxic antidepressants currently used and are often the cause of poisoning and hospitalization on toxicology wards. The paper presents the case of a 20-year-old man, treated in the clinical toxicology ward, after severe poisoning with tricyclic antidepressants. The patient, treated many times in our toxicology centre, had very high concentration of tricyclic antidepressants in the serum (2768 ng/ml). The concentration above 1000 ng/ml indicates serious life-threatening poisoning. Very severe symptoms of cardiotoxicity were observed: in ECG - wide QRS (160 ms) with heart rate 120-150 per minute, ventricular tachycardia, periodically polymorphic, prolongation of QT interval, hypotonia (80/60 mm Hg) and also recurrent attacks of seizures. Also metabolic/respiratory acidosis was stated (pH - 7.089; pCO2 - 56.9 mm Hg, HCO3 - 16.8 mmol/l). Gastric lavage, activated charcoal were administered, symptomatic and supportive treatment according to the intensive therapy rule was applied, including sodium bicarbonate, magnesium sulfate and vasopressors intravenous infusion. High concentration of the drug, unknown after ingestion and significantly developed symptoms of cardiotoxicity caused, that the treatment was ineffective. The case described shows that treatment of severe poisoning with tricyclic antidepressants and induced acquired long QT syndrome is still a challenge.

Cite this paper

@article{ZapalskaPozarowska2012SevereTA, title={[Severe tricyclic antidepressants poisoning--a case study].}, author={Karolina Zapalska-Pozarowska and Jarosław Szponar and Michał Tch{\'o}rz and Halina Kostek and Wojciech Pozarowski}, journal={Przegla̧d lekarski}, year={2012}, volume={69 8}, pages={621-3} }